Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 192, NWS North Platte, NE

August 7, 2019Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 7, 2019, 5:52 PM CDT for Holt County, Rock County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 5:52 PM CDT (22:52 UTC)
Expired
Aug 7, 2019, 6:30 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 118 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:01 PM CDTHAIL 12 Sw Newport, NEHAIL HALF INCH TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-204 m²/s²
0-3 km storm-relative helicity
-204 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

024 
WUUS53 KLBF 072252
SVRLBF
NEC089-149-072330-
/O.NEW.KLBF.SV.W.0192.190807T2252Z-190807T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
552 PM CDT Wed Aug 7 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Rock County in north central Nebraska...
  West central Holt County in north central Nebraska...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located over Newport, or 8
  miles east of Bassett, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bassett, Atkinson, Stuart, Newport, Pony Lake, Sybrant and Twin
  Lakes State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 156 and 182.
 Highway 20 between mile markers 257 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4261 9960 4275 9930 4236 9867 4218 9955
TIME...MOT...LOC 2251Z 333DEG 14KT 4259 9937 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
492 
WWUS53 KLBF 072306
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
606 PM CDT Wed Aug 7 2019

NEC089-149-072330-
/O.CON.KLBF.SV.W.0192.000000T0000Z-190807T2330Z/
Rock NE-Holt NE-
606 PM CDT Wed Aug 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL ROCK AND WEST CENTRAL HOLT COUNTIES...

At 606 PM CDT, a severe thunderstorm was located near Newport, or 11
miles east of Bassett, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Atkinson, Stuart, Newport, Sybrant, Twin Lakes State Wildlife
Management Area and Pony Lake.

This includes the following highways...
 Highway 183 between mile markers 156 and 176.
 Highway 20 between mile markers 269 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4247 9958 4268 9919 4236 9867 4218 9955
TIME...MOT...LOC 2306Z 332DEG 14KT 4254 9933 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
954 
WWUS53 KLBF 072329
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
629 PM CDT Wed Aug 7 2019

NEC089-149-072339-
/O.EXP.KLBF.SV.W.0192.000000T0000Z-190807T2330Z/
Rock NE-Holt NE-
629 PM CDT Wed Aug 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCK AND WEST CENTRAL
HOLT COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4247 9958 4268 9919 4236 9867 4218 9955
TIME...MOT...LOC 2329Z 333DEG 14KT 4246 9928 

$$

Thorne

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:20 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 3:20 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
320 PM CDT Wed Aug 7 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 318 PM CDT Wed Aug 7 2019

The rapid refresh models have analyzed a h700mb wave across the
Colorado front range this afternoon and a larger more formidable
disturbance near Salt Lake City. Thunderstorms are forming on the
Front Range in response to daytime heating and the h700mb wave.
Additional storm development is expected across ern Wyoming from
the Salt Lake disturbance. If these two areas of thunderstorms can
merge then very heavy rain will fall across swrn Nebraska
tonight, along and south of Interstate 80.

As it stands, the models are in good agreement developing a MCS
across the Plains tonight, but the track of the storm complex varies
from Interstate 70 in KS to near Interstate 80 in Nebraska.

The focus is an h850mb warm front poised along or south of the KS
border. Very high precipitable water between 1.5 and 2.0 inches will
be operating with 20kt winds at h500mb to produce heavy
thunderstorms. Winds at 300mb are stronger, near 40kts, suggests the
potential for brief severe storms. Given the fast and progressive
nature of the disturbance, it would seem wind damage will out-weigh
the threat of large hail.

POPs for this event have been raised to near the likely category and
the QPF forecast uses the wettest models such as the HRRR, RAP, HREF
and NAM. No flood watch will be issued with this forecast for a few
reasons. 1) the system appears to be fast moving. 2) the one hour
flood guidance is around 2 inches. 3) the predictability of the
track of MCS is low. 4) some models like the HRRR develop very
little storm activity across Wyoming and favor KS over Nebraska for
heavy rainfall.

Moisture availability suggests an inch of rainfall could fall in 20
minutes as the storms roll through swrn Nebraska tonight and this
will likely produce localized flooding. Storm activity should be in
or approaching the eastern Panhandle around 23z this afternoon.

The models are mostly quiet, rain-wise, Thursday and Thursday night.
The SREF and NAMnest suggest storm activity developing on the
Cheyenne divide Thursday afternoon. This could affect the Panhandle
and swrn Nebraska Thursday night. Otherwise rain chances are mostly
isolated.

.LONG TERM...(Friday through Wednesday)
Issued at 318 PM CDT Wed Aug 7 2019

The GFS and GFS ensemble are circulating another subtropical
disturbance, currently over Baja Mexico, north through the Rockies
and into Nebraska Saturday night. The ECM and GEM models are a
bit south of the GFS. The SREF, GFS and NAM models show a surge of
moisture ahead of the disturbance with precipitable water
increasing to over 1.5 inches. Considering the dynamics and
moisture available, the POP forecast is on the low side with just
40 percent in place. Later forecasts will likely raise this rain
chance if the model forecast continuity is good.

The subtropical moisture aloft and Gulf moisture in the lower levels
is expected to decrease early next week. This is in the wake of a
fairly strong cold front forecast to move through Sunday. High
temperatures fall off into the upper 70s to lower 80s Sunday and
beyond and rain chances become mostly isolated after Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CDT Wed Aug 7 2019

The primary aviation weather concerns for western Nebraska are
thunderstorms this evening into tonight and low ceilings
overnight into Thursday morning. Isolated storms this afternoon
become more widespread this evening across the Sandhills and
southwest Nebraska. Some storms may be severe, capable of
producing large hail, strong erratic wind gusts, and torrential
rainfall greatly reducing visby. In the storms wake, stratus will
develop across northern Neb (KVTN, KANW, KONL) and take cigs into
MVFR (locally IFR).

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, Aug 7, 3:12 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
312 PM CDT Wed Aug 7 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-082015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
312 PM CDT Wed Aug 7 2019 /212 PM MDT Wed Aug 7 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move through western and north
central Nebraska this evening and tonight. Some storms may be
severe, capable of producing large hail and damaging winds. The
greatest potential for severe weather is generally along and south
of Highway 92. Torrential rainfall may lead to localized flooding,
especially for areas south of Interstate 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Daily thunderstorm chances exist through early next week, mainly
during the evening and nighttime hours. A marginal risk of severe
weather is in place for the eastern panhandle for Thursday, while
the risk spreads across the Sandhills and southwest Nebraska on
Friday. The main threats are hail, strong winds, and very heavy
rain. Refer to later forecasts regarding severe potential for
Saturday and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially across
southwest Nebraska. Reports of hail, wind, and flooding are
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Local storm report, Aug 7, 2:59 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       7 SW BASSETT            42.51N 99.63W
08/07/2019  M1.40 INCH       ROCK               NE   PUBLIC

&&

SNIVELY
Special weather statement, Aug 7, 5:20 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
520 PM CDT Wed Aug 7 2019

NEZ006-009-072300-
Rock NE-Keya Paha NE-
520 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROCK AND SOUTHEASTERN
KEYA PAHA COUNTIES UNTIL 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Newport to 8 miles south
of Bassett. Movement was southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bassett, Newport, Sybrant and Pony Lake.

This includes the following highways...
 Highway 183 between mile markers 169 and 182.
 Highway 20 between mile markers 260 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4276 9927 4218 9927 4238 9955 4273 9953
TIME...MOT...LOC 2220Z 333DEG 14KT 4272 9947 4246 9950

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:44 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry61 min
Aug 6, 10:32 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt43 min
Aug 6, 10:46 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha29 min
Aug 6, 11:05 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt40 min
Aug 6, 11:45 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Aug 7, 12:23 AM CDTSpecial Weather StatementLBFGarfield, Wheeler37 min
Aug 7, 12:36 AM CDTSpecial Weather StatementLBFBrown24 min
Aug 7, 1:18 AM CDTSevere Thunderstorm WarningLBFWheeler42 min
Aug 7, 1:24 AM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler36 min
Aug 7, 1:46 AM CDTSevere Thunderstorm WarningLBFGarfield, Loup, Rock44 min
Aug 7, 2:21 AM CDTSevere Thunderstorm WarningLBFGarfield, Loup39 min
Aug 7, 5:20 PM CDTSpecial Weather StatementLBFRock40 min
Aug 7, 6:35 PM CDTSpecial Weather StatementLBFHolt40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.